Tacrolimus is an immunosuppressive macrolide that acts by blocking the calcineurin-dependent signal transduction pathway inside T cells, which results in the inhibition of cytokine gene transcription and thereby of T-cell activation . Tacrolimus ointment does not induce skin atrophy even after long-term treatment . Therefore, it is increasingly used for the treatment of inflammatory dermatoses in sensitive areas such as the face and mucosal areas [3,4]. Goldman reported 3 cases of successful management of steroid-induced rosacea and perioral dermatitis with tacrolimus ointment . These 3 cases observations suggested that tacrolimus ointment may be a useful treatment steroid-induced rosacea. However, after tacrolimus ointment is increasingly used for anti-inflammatory treatment of sensitive areas such as the face, and recent observations indicate that the tacrolimus ointment for inflammatory facial dermatoses is not clear-cut treatment, rosaceiform dermatitis occurs as a complication of treatment with tacrolimus ointment.
Antille et al  describe 6 patients with chronic facial inflammatory dermatoses in whom treatment with the commercial form of 0.1% or 0.03% tacrolimus ointment (Protopic; Fujisawa Healthcare Inc, Grand Island, NY) resulted in aggravation or exacerbation of rosaceiform.
Six adult patients with inflammatory facial dermatoses were treated with tacrolimus ointment because of the ineffectiveness of standard treatments. Within 2 to 3 weeks of initially effective and well-tolerated treatment, 3 patients with a history of rosacea and 1 with a history of acne experienced sudden worsening with pustular rosaceiform lesions. Biopsy revealed an abundance of Demodex mites in 2 of these patients. In 1 patient with eyelid eczema, rosaceiform periocular dermatitis gradually appeared after 3 weeks of treatment. In 1 patient with atopic dermatitis, telangiectatic and papular rosacea insidiously appeared after 5 months of treatment .
Our observations suggest that the spectrum of rosaceiform dermatitis as a complication of treatment with tacrolimus ointment is heterogeneous. A variety of factors, such as vasoactive properties of tacrolimus, proliferation of Demodex due to local immunosuppression, and the occlusive properties of the ointment, may be involved in the observed phenomena. Future studies are needed to identify individual risk factors.
— Antille C, Saurat J, Lübbe J. Induction of Rosaceiform Dermatitis During Treatment of Facial Inflammatory Dermatoses With Tacrolimus Ointment. Arch Dermatol. 2004;140(4):457–460.
- Shaw KTHo AMRaghavan A et al. Immunosuppressive drugs prevent a rapid dephosphorylation of transcription factor NFAT1 in stimulated immune cells Proc Natl Acad Sci U S A. 1995;9211205- 11209
- Reitamo SWollenberg ASchopf E et al. for the European Tacrolimus Ointment Study Group, Safety and efficacy of 1 year of tacrolimus ointment monotherapy in adults with atopic dermatitis Arch Dermatol.2000;136999- 1006
- Dale SShaw J Clinical picture: eosinophilic pustular folliculitis [letter] Lancet. 2000;3561235
- Rozycki TWRogers III RSPittelkow MR et al. Topical tacrolimus in the treatment of symptomatic oral lichen planus: a series of 13 patients J Am Acad Dermatol. 2002;4627- 34
- Goldman D Tacrolimus ointment for the treatment of steroid-induced rosacea: a preliminary report J Am Acad Dermatol. 2001;44995- 998
- Antille C, Saurat J, Lübbe J. Induction of Rosaceiform Dermatitis During Treatment of Facial Inflammatory Dermatoses With Tacrolimus Ointment. Arch Dermatol. 2004;140(4):457–460. doi:10.1001/archderm.140.4.457